Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

Probabilistic choice and stochastic dominance

Blavatskyy, P.R. (2012) Probabilistic choice and stochastic dominance. Economic Theory, 50 (1). pp. 59-83.

Link to Published Version:
*Subscription may be required


This paper presents an axiomatic model of probabilistic choice under risk. In this model, when it comes to choosing one lottery over another, each alternative has a chance of being selected, unless one lottery stochastically dominates the other. An individual behaves as if he or she compares lotteries to a reference lottery-the least upper bound or the greatest lower bound in terms of stochastic dominance. The proposed model is compatible with several well-known violations of expected utility theory such as the common ratio effect and the violations of betweenness. Necessary and sufficient conditions for the proposed model are completeness, weak stochastic transitivity, continuity, common consequence independence, outcome monotonicity, and odds ratio independence.

Item Type: Journal Article
Publisher: Springer-Verlag
Copyright: © 2010 Springer-Verlag.
Item Control Page Item Control Page